Alert archive / Puerto Rico / High Surf Advisories in 2011

High Surf Advisory 2, NWS JSJ

September 4, 2011

NWS JSJ issued this high surf advisory at Sep 4, 2011, 1:52 PM CDT. It took effect at Sep 4, 2011, 5:00 PM CDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Sep 4, 2011, 1:52 PM CDT (18:52 UTC)
In effect from
Sep 4, 2011, 5:00 PM CDT
Expired
Sep 5, 2011, 5:32 AM CDT
In force
13 hr
Issued by
NWS JSJ

The text

As transmitted, in the capitals the NWS used until 2016.

275 
WHCA42 TJSJ 041852
CFWSJU

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN JUAN PR
252 PM AST SUN SEP 4 2011

...LONG PERIOD NORTHEASTERLY SWELLS WILL BUILD ACROSS THE ATLANTIC 
WATERS...THEN SPREAD ACROSS THE LOCAL PASSAGES STARTING THIS EVENING...
AND CONTINUING THROUGH AT LEAST EARLY MONDAY MORNING... DANGEROUS
SURF CONDITIONS POSSIBLE ALONG THE NORTH FACING COASTLINES...

.MODERATE LONG PERIOD NORTHEASTERLY SWELLS WILL CONTINUE TO BUILD 
AND QUICKLY SPREAD ACROSS THE ATLANTIC WATERS AND LOCAL PASSAGES 
STARTING THIS EVENING...THEN PEAK EARLY MONDAY...AND GRADUALLY 
DIMINISH THROUGH MONDAY AFTERNOON.  THESE SWELLS WILL CONTINUE TO 
CREATE ROUGH SEAS AND HAZARDOUS SURF CONDITIONS ALONG THE NORTHWEST 
THROUGH NORTHEAST EXPOSED COASTLINES OF PUERTO RICO...CULEBRA...AND 
THE NORTHERN U.S. VIRGIN ISLANDS.

PRZ001-002-005-008-012-VIZ001-050300-
/O.NEW.TJSJ.SU.Y.0002.110904T2200Z-110905T1500Z/
SAN JUAN AND VICINITY-NORTHEAST-NORTH CENTRAL-NORTHWEST-CULEBRA-
ST. THOMAS/ST. JOHN/ADJACENT ISLANDS-
252 PM AST SUN SEP 4 2011

...HIGH SURF ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 11 AM
AST MONDAY...

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 11 AM AST
MONDAY. 
...HIGH SURF ADVISORY WILL BE IN EFFECT FROM 6 PM AST THIS EVENING AT 
LEAST UNTIL 11 AM AST MONDAY...

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A HIGH SURF 
ADVISORY WHICH WILL BE IN EFFECT FROM 6 PM THIS EVENING FOR THE 
NORTHWEST TO NORTH FACING COASTLINES UNTIL 11 AM AST MONDAY...DUE
TO RAPIDLY DETERIORATING AND ROUGH SEAS AND HAZARDOUS SURF 
CONDITIONS.
 
* WAVES AND SURF: BREAKING WAVES OF 10 TO 12 FEET OR LARGER ARE
  EXPECTED... ALONG THE NORTHERN EXPOSED COASTLINES SHOALS AND   
REEFS OF PUERTO RICO...CULEBRA... AND THE NORTHERN U.S. VIRGIN 
ISLANDS. 

* TIMING: SEAS WILL BUILD AND RAPIDLY SPREAD ACROSS THE LOCAL
  ATLANTIC WATERS AND ALL PASSAGES...BRINGING INCREASINGLY LARGE
  BREAKING WAVES TO THE NORTHERN EXPOSED COASTLINES OF PUERTO   
RICO...CULEBRA...AND THE NORTHERN U.S. VIRGIN ISLANDS. WAVE HEIGHTS 
WILL PEAK AROUND 2 AM AST MONDAY...BUT SUBSIDE SLOWLY.

* IMPACTS: HIGH RISK OF DANGEROUS RIP CURRENTS AND ROUGH SURF 
CONDITIONS ARE EXPECTED THROUGH AT LEAST MONDAY MORNING. SOME MINOR 
COASTAL FLOODING IN THE LOWEST COASTAL AREAS WILL BE POSSIBLE DUE TO 
THE HEIGHT AND LONG PERIOD OF THE WAVES COMBINING WITH HIGH TIDE.

* THESE SURGING WAVES WILL ALSO CREATE THE POTENTIAL FOR MINOR BEACH 
  EROSION DURING TIMES OF HIGH TIDE. 

* THE TIMES AND HEIGHTS OF THE NEXT HIGH TIDES FOR THE FOLLOWING 
  LOCATIONS ARE:


SAN JUAN HARBOR:      2:00 AM AST MONDAY MORNING AT 1.1 FEET. 
                      3:55 PM AST MONDAY AFTERNOON AT 1.8 FEET.

PLAYA DE FAJARDO:     1:50 AM AST MONDAY MORNING AT 1.1 FEET.
                      3:45 PM AST MONDAY AFTERNOON AT 1.8 FEET

ENSENADA HONDA CULEBRA: 1:26 AM AST MONDAY MORNING AT 0.7 FEET.
                        3:21 PM AST MONDAY AFTERNOON AT 1.1 FEET.

MAGENS BAY ST THOMAS:   7:39 AM AST MONDAY MORNING AT 0.2 FEET.
                        4:55 PM AST MONDAY AFTERNOON AT 1.6 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE 
ADVISORY AREA...PRODUCING DANGEROUS RIP CURRENTS AND LOCALIZED BEACH 
EROSION.

LOCAL BEACH GOERS...AND INEXPERIENCED SURFERS AND SWIMMERS SHOULD
STAY OUT OF THE WATER UNTIL THESE HAZARDOUS SURF CONDITIONS
SUBSIDE. PERSONS ON THE BEACH SHOULD BE VIGILANT FOR LARGE
BREAKING WAVES SURGING UPON THE SHORE...WHICH CAN CARRY PEOPLE OF
ALL SIZES INTO THE OCEAN. YOU SHOULD AVOID BEING NEAR THE SHORE
LINE AND STAY OFF OF ROCK FORMATIONS.

&&

$$


HTTP://WWW.WEATHER.GOV/SANJUAN

RAM/ER/TS
2 follow-up statements
939 
WHCA42 TJSJ 050252
CFWSJU

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN JUAN PR
1052 PM AST SUN SEP 4 2011

...LONG PERIOD...EAST NORTHEAST SWELLS WILL CONTINUE TO BUILD
ACROSS THE ATLANTIC WATERS AND THE LOCAL PASSAGES OVERNIGHT
THROUGH AT LEAST EARLY MONDAY MORNING...RESULTING IN DANGEROUS
SURF CONDITIONS ALONG THE NORTHWEST THROUGH NORTHEAST FACING
COASTLINES...

.LONG PERIOD...EAST NORTHEAST SWELLS WILL CONTINUE TO BUILD
ACROSS THE ATLANTIC WATERS AND THE LOCAL PASSAGES OVERNIGHT...THEN
PEAK EARLY MONDAY...AND SLOWLY SUBSIDE LATER MONDAY AND MONDAY
NIGHT THROUGH TUESDAY. THESE SWELLS WILL CREATE ROUGH SEAS AND
HAZARDOUS SURF CONDITIONS ALONG THE NORTHWEST THROUGH NORTHEAST
EXPOSED COASTLINES OF PUERTO RICO...CULEBRA...AND THE NORTHERN
U.S. VIRGIN ISLANDS.

PRZ001-002-005-008-012-VIZ001-051100-
/O.CON.TJSJ.SU.Y.0002.000000T0000Z-110905T1500Z/
SAN JUAN AND VICINITY-NORTHEAST-NORTH CENTRAL-NORTHWEST-CULEBRA-
ST. THOMAS/ST. JOHN/ADJACENT ISLANDS-
1052 PM AST SUN SEP 4 2011

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 11 AM AST MONDAY...

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 11 AM AST MONDAY. 

* WAVES AND SURF: BREAKING WAVES OF 10 TO 13 FEET OR LARGER ARE
  EXPECTED ALONG THE NORTHWEST THROUGH NORTHEAST FACING
  COASTLINES...SHOALS AND REEFS OF PUERTO RICO...CULEBRA...AND THE
  NORTHERN U.S. VIRGIN ISLANDS.

* TIMING: SWELLS WILL CONTINUE TO BUILD ACROSS THE LOCAL ATLANTIC
  WATERS AND ALL PASSAGES...BRINGING INCREASINGLY LARGE BREAKING
  WAVES TO THE NORTHERN EXPOSED COASTLINES OF PUERTO RICO...
  CULEBRA...AND THE NORTHERN U.S. VIRGIN ISLANDS.

* IMPACTS: A HIGH RISK OF DANGEROUS RIP CURRENTS AND ROUGH SURF
  CONDITIONS ARE EXPECTED THROUGH AT LEAST LATE MONDAY MORNING.
  SOME MINOR COASTAL FLOODING IN THE LOWEST COASTAL AREAS WILL BE
  POSSIBLE DUE TO THE HEIGHT AND LONG PERIOD OF THE WAVES
  COMBINING WITH THE HIGH TIDE.

* THESE SURGING WAVES WILL ALSO CREATE THE POTENTIAL FOR MINOR 
  BEACH EROSION DURING TIMES OF HIGH TIDE. 

* THE TIMES AND HEIGHTS OF THE NEXT HIGH TIDES FOR THE FOLLOWING 
  LOCATIONS ARE: 

SAN JUAN HARBOR: 	2:00 AM AST MONDAY MORNING AT 1.1 FEET 
 			3:55 PM AST MONDAY AFTERNOON AT 1.8 FEET

PLAYA DE FAJARDO:       1:50 AM AST MONDAY MORNING AT 1.1 FEET    
                        3:45 PM AST MONDAY AFTERNOON AT 1.8 FEET

ENSENADA HONDA CULEBRA: 1:26 AM AST MONDAY MORNING AT 0.7 FEET  
                        3:21 PM AST MONDAY AFTERNOON AT 1.1 FEET

MAGENS BAY ST THOMAS:   4:55 PM AST MONDAY AFTERNOON AT 1.6 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT ROUGH AND HAZARDOUS SURF WILL
AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING DANGEROUS RIP
CURRENTS AND LOCALIZED BEACH EROSION.

LOCAL BEACH GOERS...AND INEXPERIENCED SURFERS AND SWIMMERS SHOULD
STAY OUT OF THE WATER UNTIL THESE HAZARDOUS SURF CONDITIONS
SUBSIDE. PERSONS ON THE BEACH SHOULD BE VIGILANT FOR LARGE
BREAKING WAVES SURGING UPON THE SHORE...WHICH CAN CARRY PEOPLE OF
ALL SIZES INTO THE OCEAN. YOU SHOULD AVOID BEING NEAR THE SHORE
LINE AND STAY OFF OF ROCK FORMATIONS.

&&

$$


HTTP://WWW.WEATHER.GOV/SANJUAN
753 
WHCA42 TJSJ 051032
CFWSJU

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN JUAN PR
632 AM AST MON SEP 5 2011

...SEAS HAVE DROPPED DRAMATICALLY...

.SEAS FROM HURRICANE KATIA HAVE DROPPED DRAMATICALLY AND ARE NOT
EXPECTED TO RETURN AT THIS TIME..

PRZ001-002-005-008-012-VIZ001-051145-
/O.CAN.TJSJ.SU.Y.0002.000000T0000Z-110905T1500Z/
SAN JUAN AND VICINITY-NORTHEAST-NORTH CENTRAL-NORTHWEST-CULEBRA-
ST. THOMAS/ST. JOHN/ADJACENT ISLANDS-
632 AM AST MON SEP 5 2011

...HIGH SURF ADVISORY IS CANCELED...

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS CANCELED THE HIGH
SURF ADVISORY. 

SEAS AT BUOY 41043 ABOUT 150 MILES NORTH NORTHEAST OF PUERTO RICO
HAVE FALLEN BELOW 7 FEET. SEAS AT BUOY 41053 HAVE FALLEN BELOW 5
FEET. THEREFORE THE HIGH SURF ADVISORY HAS BEEN CANCELED. SEAS
WILL BE MONITORED AND SHOULD CONDITIONS CHANGE A NEW ADVISORY WILL
BE ISSUED.

$$


HTTP://WWW.WEATHER.GOV/SANJUAN

SNELL

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this high surf advisory went out at Sep 4, 9:57 AM CDT, 3 hours 55 minutes earlier.

Area forecast discussion, Sep 4, 9:57 AM CDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE SAN JUAN PR
1057 AM AST SUN SEP 4 2011

.UPDATE...THE NHC RECENTLY UPGRADED HURRICANE KATIA...LOCATED
ABOUT 360 MILES NORTHEAST OF THE NORTHERN LEEWARD ISLANDS. KATIA
RAPIDLY INTENSIFIES THIS MORNING TO A CATEGORY 2 HURRICANE.

NO BIG CHANGES IN FORECAST PHILOSOPHY THIS MORNING...BUT SENT A
QUICK UPDATE TO THE WIND AND MARINE GRIDS USING THE LATEST MODEL
GUIDANCE. SWELLS GENERATED BY KATIA WILL CONTINUE TO AFFECT THE
ATLANTIC WATERS AND THE ANEGADA PASSAGE DURING THE NEXT FEW DAYS
BUT SHOULD BEGIN TO SUBSIDE MONDAY AFTERNOON.

&&

.AVIATION...VFR CONDITIONS ARE EXPECTED TO PREVAIL ACROSS ALL TAF
SITES THROUGH 04/17Z. AFT 04/17Z...SHWR/TSTM ACTIVITY WILL DEVELOP
ACROSS THE INTERIOR...WEST AND SOUTH SECTIONS OF PUERTO RICO. AS
A RESULT...TEMPO MVFR/IFR CONDS ARE POSSIBLE ACROSS TJMZ...TJPS
AND TJBQ BTWN 04/17-22Z. MOUNTAIN OBSCURATIONS ARE LIKELY AFT 04/17Z.
WINDS ARE MAINLY LIGHT AND VARIABLE OVER LAND...HOWEVER...NEAR
TSRA MAY INCREASE LOCALLY.

&&

.PREV DISCUSSION... /ISSUED 503 AM AST SUN SEP 4 2011/

SYNOPSIS...TROPICAL STORM KATIA CONTINUES TO MOVE TO THE
NORTHWEST AT 10 MPH. SWELL GENERATED BY THE STORM WILL AFFECT OUR
LOCAL WATERS AT LEAST UNTIL TOMORROW. THERE IS STILL ABUNDANT
MOISTURE AND INSTABILITY IN THE AREA TO HELP PRODUCE SHOWERS AND
THUNDERSTORMS TODAY...ESPECIALLY ACROSS CENTRAL PUERTO RICO. THE
REST OF THE LOCAL ISLANDS MAY OBSERVE AN ISOLATED SHOWER OR TWO
BUT NOTHING VERY SIGNIFICANT IS EXPECTED AT THIS TIME FOR THE U.S.
VIRGIN ISLANDS...VIEQUES AND CULEBRA.

DISCUSSION...FORECAST SOUNDINGS CONTINUE TO INDICATE AN UNSTABLE
ATMOSPHERE. ALTHOUGH NOT AS UNSTABLE AS YESTERDAY AND WITH ABOUT
HALF OF THE CAPE AS YESTERDAY...K-INDEX VALUES ARE STILL
HIGH...TOTALS INDEX ABOVE 40...PW VALUES ARE ABOUT 1.8 TO 1.9 AND
LIFTED INDEX ARE FORECAST TO BE AROUND -5.0. HOWEVER...STORM
RELATIVE HELICITY IS VERY LOW...RANGING FROM -4 IN THE GFS TO 5 IN
THE NAM.

SO FOR TODAY...EXPECT THE DIURNAL HEATING AND LOCAL EFFECTS TO
PRODUCE THUNDERSTORMS IN THE AFTERNOON...SOME OF THESE
THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY DOWNPOURS...AND GIVEN THE
SLOW STORM MOTION AND THE POTENTIAL FOR HEAVY RAIN...URBAN AND
SMALL STREAM FLOODING IS POSSIBLE.

THE WEATHER IS EXPECTED TO IMPROVE ON TUESDAY AND WEDNESDAY WITH
SOME DRIER AND MORE STABLE AIR COMING IN. HOWEVER...A TROPICAL WAVE
IS EXPECTED FOR THURSDAY...ONCE AGAIN INCREASING THE CHANCES OF
SHOWERS AND THUNDERSTORMS OVER THE LOCAL AREA.

AVIATION...VFR CONDITIONS ARE EXPECTED TO PREVAIL ACROSS ALL TAF
SITES THROUGH 04/17Z. AFT 04/17Z...TEMPO MVFR/IFR CONDITIONS ARE
EXPECTED IN WESTERN...AND CENTRAL PUERTO RICO GENERALLY NORTH AND
OVER OF THE CORDILLERA CENTRAL IN SHRA AND TSRA...AFFECTING TJMZ...
TJBQ AND POSSIBLY TJSJ THROUGH ABOUT 04/23Z. EXPECT MOUNTAIN
OBSCURATIONS AFT 04/17Z. WINDS ARE MAINLY LIGHT AND VARIABLE...
BECOMING MAINLY FROM THE EAST NORTHEAST AT AROUND 5 TO 10 KTS.

MARINE...SMALL CRAFT ADVISORIES REMAIN IN EFFECT FOR THE NORTHERN
AND EASTERN LOCAL WATERS DUE TO A SWELL ASSOCIATED WITH TROPICAL
STORM KATIA. BUOY 41043 WAS REPORTING WAVES OF AT LEAST 7.5 FT AT
03/08Z. THIS IS CONSISTENT WITH THE CURRENT MARINE FORECAST. THE
OFFSHORE ATLANTIC WATERS ARE STILL FORECAST TO HAVE SEAS OF UP TO
9 FEET LATER TODAY AND TONIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  89  77  88  78 /  20  30  30   0
STT  88  78  88  79 /  20  10  10  10

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...SCA FOR 710-712-715.
VI...SCA FOR 710-712-722-725.

&&

11/09
Hazardous weather outlook, Sep 4, 5:33 AM CDT, 8 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
633 AM AST SUN SEP 4 2011

AMZ710>745-PRZ001>013-051045-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
633 AM AST SUN SEP 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
SLOW MOVING SHOWERS AND THUNDERSTORMS WILL DEVELOP RAPIDLY THIS
AFTERNOON AND WILL LIKELY PROVOKE URBAN AND SMALL STREAM FLOODING
OVER INTERIOR AREAS OF PUERTO RICO EXCLUDING CULEBRA AND VIEQUES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
URBAN AND SMALL STREAM FLOODING IS POSSIBLE ON MONDAY WHEN SHOWERS
AND THUNDERSTORMS...ALTHOUGH LESS NUMEROUS THAN ON SUNDAY...WILL
STILL DEVELOP OVER INTERIOR PORTIONS OF PUERTO RICO. A MODERATE
RISK OF RIP CURRENTS IS ALSO POSSIBLE AS SEAS RISE ALONG THE
NORTHERN COASTS OF PUERTO RICO AND CULEBRA.

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO CALL
IN REPORTS OF RIP CURRENTS OR LOCAL FLOODING.

AMZ715-725-VIZ001-002-051045-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
633 AM AST SUN SEP 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A MODERATE RISK OF RIP CURRENTS IS POSSIBLE AS SEAS RISE ALONG
THE NORTHERN COASTS OF SAINT THOMAS...SAINT JOHN AND NEARBY MINOR ISLANDS.

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO CALL
IN REPORTS OF RIP CURRENTS OBSERVED.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 12:49 PM CDTAreal Flood AdvisoryJSJ98 min
Sep 4, 2:36 PM CDTAreal Flood AdvisoryJSJ89 min

Nearby

High Surf Advisories in Puerto Rico, 2011High Surf Advisories in U.S. Virgin Islands, 2011Every high surf advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.